A 71-Year-Old Woman With High-Risk Ovarian Cancer - Episode 6

Rucaparib for Relapsed Ovarian Cancer: Safety Profile

July 14, 2020
Ramez N. Eskander, MD

Ramez N. Eskander, MD: The use of PARP inhibitors such as rucaparib always has to be balanced against potential treatment-related adverse events, especially because it’s our hope that these patients can continue on treatment for long periods. With rucaparib, the main treatment-related adverse events are fatigue and hematologic toxicity, particularly anemia. When you look at the clinical trials, ARIEL2 Part 1 as well as ARIEL3, one of the more common grade greater than or equal to 3 adverse events was anemia. We also are concerned about GI [gastrointestinal] adverse effects. What I mean by that is abdominal pain, cramping, or nausea, and sometimes constipation or diarrhea.

And then lastly, you can see an elevation in the AST [aspartate aminotransferase] and ALT [alanine aminotransferase], or the creatinine. We believe these elevations on rucaparib are not reflective of end organ damage, but rather are reflective of issues with transporters—for example, the MATE [multidrug and toxic compound extrusion] transporters—and the impact on creatinine. So you want to follow these laboratory test results. You may see a rise in the AST and ALT initially, but that should plateau when a patient is on treatment. Their creatinine may rise at initial therapy but then should plateau. You should not have a patient with a rising bilirubin level. That would concern many of us for disease progression, potentially. And certainly, you can get a 24-hour creatinine clearance if you’re worried about the creatinine to assess renal function.

Mitigation for these adverse effects on treatment is really important, and I think of this as a 3-pronged approach. First is education, because it’s key for patients to be aware of the potential adverse events. Second is close communication, both with the provider and the staff. And third is early mitigation strategies. For us, the fatigue, for example, patients are going to experience fatigue. You prepare them, you counsel them, and you educate them on that it’s a possibility. You have them take a nap if they need to. But in parallel, you make sure it’s not another issue. You make sure they’re not hypothyroid, and that they’re getting physical activity as tolerated during the day. You make sure they’re not anemic, because anemia can cause fatigue.

With the GI adverse effects, make sure they have antiemetics prescribed for them and available for use. If they get significant nausea on treatment, they can use that medication. With respect to the anemia, follow their blood counts. And ultimately, with the hematologic toxicities, use dose interruptions and dose reductions as deemed clinically appropriate based on laboratory evaluations.

We shouldn't be reluctant or shy to dose interrupt or dose reduce with rucaparib if needed. Based on hematologic assessments, these drugs do have a rare but potentially life-threatening adverse effect for the development of MDS [myelodysplastic syndrome] and AML [acute myeloid leukemia], so we don’t want to ignore longstanding hematologic toxicity if it doesn’t correct with time.

Transcript edited for clarity.


Case: A 71-Year Old Woman With High-Risk Ovarian Cancer

Initial presentation

  • A 71-year old woman presented to her PCP for a routine annual checkup, she complains of increasing fatigue
  • PMH:
    • Hypertension, controlled on a thiazide
    • 2017 diagnosed with stage IV ovarian cancer; BRCAwt; underwent TAH/BSO, lymph node dissection, with suboptimal debulking; treated with paclitaxel/carboplatin/bevacizumab followed by maintenance bevacizumab; achieved CR

Currently

  • CA-125, 456 U/mL
  • Chest/abdomen/pelvis CT with contrast shows a suspicious lung lesion
    • Lung biopsy confirmed recurrent epithelial ovarian cancer
  • Molecular testing showed HRD+, LOH high
  • ECOG: 0


Treatment and Follow-Up

  • She was started referred to an oncologist and started on carboplatin/doxorubicin, treatment was well tolerated for 4 cycles; CA-125 35 U/mL;
    • Rucaparib 300 mg BID maintenance was initiated
  • At 2 months follow-up
    • CA-125 was undetectable
    • Chest/abdomen/pelvis CT showed no gross masses or nodes
    • Pelvic exam was unremarkable